Minnesota, 2014

Lightning Strike in Minnesota, April 12, 2014

April 12, 2014 · NWS MPX · 1 event in 1 county or zone

An early morning lightning strike ignited a fire that caused extensive damage to a house overlooking Green Lake near Spicer, Minnesota. The lightning sparked a fire which destroyed a utility room and moved upward to the second story and roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An early morning lightning strike ignited a fire that caused extensive damage to a house overlooking Green Lake near Spicer, Minnesota. The lightning sparked a fire which destroyed a utility room and moved upward to the second story and roof. The interior suffered smoke damage, the electrical system was destroyed, and there was other charring and heat damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 12, 3:33 AM CST, 27 minutes earlier.

Area forecast discussion, Apr 12, 3:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 AM CDT SAT APR 12 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM CDT SAT APR 12 2014

SUBTLE UPPER LEVEL WAVE MOVING INTO MINNESOTA EARLY THIS MORNING WAS
PRODUCING SCATTERED SHOWERS...WITH A FEW LIGHTNING STRIKES ACROSS A
BROAD AREA FROM NORTHERN MINNESOTA THROUGH NORTHERN IOWA.  LATEST
HRRR INDICATES RAINFALL BECOMING MORE WIDESPREAD NORTH OF THE TWIN
CITIES...TO MILLE LACS LAKE OVER THE NEXT FEW HOURS. THIS MAKES
SENSE GIVEN THE STRENGTHENING LLJ OVER THE NEXT 2 OR SO
HOURS...WHICH WILL LEAD TO BETTER WAA INDUCED LIFT AND MORE AMPLE
MOISTURE. MUCAPE LOOKS TO REMAIN CONFINED TO SOUTHERN MINNESOTA INTO
WEST CENTRAL WISCONSIN...AND ANY THUNDER WILL BE ISOLATED. THIS
RAINFALL WILL MOVE QUICKLY EAST THROUGH THE FORECAST AREA THROUGH
MIDDAY...AND FILTERED SUN UNDER JUST HIGH CLOUD COVER WILL BE SEEN
THIS AFTERNOON. TEMPERATURES TODAY WILL AGAIN BE WARM AS LITTLE HAS
CHANGED IN TERMS OF THE THERMAL RIDGE OVER THE PAST FEW DAYS. FOR
TONIGHT...THE THEME WILL BE COOLING TEMPERATURES. STRONG COLD AIR
ADVECTION AT 850H WILL ENSUE BY THE OVERNIGHT HOURS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 410 AM CDT SAT APR 12 2014

WE LIKE THE BETTER CONSISTENCY AND AGREEMENT IN THE SUN-MON
TIME FRAME FOR POPS AND TEMPS. THE 12.00/06Z NAM STILL REMAINS A
BIT FARTHER NORTH WITH THE SURFACE TROUGH AND QPF AXIS ON
SUNDAY...BUT THE SOUTHERN SHIFT FROM LAST NIGHT IS ENCOURAGING AND
GIVES MUCH US HIGHER CONFIDENCE IN KEEPING A VAST MAJORITY OF THE
PRECIP ACROSS NORTHEAST IA AND SOUTHWEST WI NEAR THE 850-700MB
FGEN. THE GFS LOOKS ABOUT THE SAME AS WHAT WE WERE SEEING LAST
NIGHT AT THIS TIME AND THE ECMWF MIGHT JUST BE A HAIR NORTH AND
NOW IS IN CLOSER AGREEMENT WITH THE GFS. AT THIS POINT...SOUTHERN
MN AND WEST CENTRAL WI MISS OUT ON MUCH OF THE RAIN...BUT WE STILL
HAVE CHANCE-TO-LIKELY POPS IN SOUTH CENTRAL MN AND WEST CENTRAL WI
AND EVEN SOME SMALL POPS IN THE TWIN CITIES METRO FOR LIGHT RAIN
SHOWERS AND A DECENT CHANCE OF A CHANGEOVER TO LIGHT SNOW SUNDAY
NIGHT IF PRECIP REMAINS WHEN THE ATMOSPHERIC COLUMN COOLS WITH THE
PRESENCE OF COLD ADVECTION. THE LIGHT RAIN MIGHT JUST COME TO AN
END BEFORE THE TEMPS COOL ENOUGH...SO WE HAVE ARE NOT TOO
CONCERNED ABOUT ACCUMULATING SNOW. SUNDAY-WEDNESDAY STILL LOOKS
COLD AND AS MENTIONED ABOVE. THE THERMAL PROFILE OFF THE GFS NOW
MATCHES THE PREVIOUS ECMWF RUNS THAT SHOW A SLOWER/DEEPER TROUGH
AND A NICE 850MB COLD POCKET. THE MORE AMPLIFIED PATTERN EARLY
NEXT WEEK IS ALSO BEING HIGHLIGHTED IN THE NAM/GEM NOW. SO...JUST
AS WE GET APRIL'S MONTHLY TEMPERATURE BACK UP NEAR NORMAL...WE
SHOULD DROP IT BACK DOWN WITH 20S FOR LOWS AND 40S FOR HIGHS. BY
LATE NEXT WEEK THE GFS AND ECMWF SOLUTIONS SHOW MAJOR DEVIATION
FROM ONE ANOTHER AND THEIR ENSEMBLE COUNTER PARTS ARE CLOSER TO
ONE ANOTHER. IT'S MAINLY A TIMING ISSUE...SO WE HAVE LOW
CONFIDENCE IN TEMPERATURE SPECIFICS ON THURSDAY...FRIDAY AND
SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1158 PM CDT FRI APR 11 2014

SHOWERS ARE DEVELOPING OVER THE EASTERN DAKOTAS AT TAF ISSUANCE
TIME AND WILL CONTINUE PUSHING EAST DURING THE OVERNIGHT HOURS
INTO SATURDAY MORNING. MAINLY VFR CONDITIONS ARE EXPECTED. RAIN
MAY BE HEAVY ENOUGH LATE TO BRIEFLY REDUCE VIS TO MVFR LEVELS AT
TIMES. COULD ALSO SEE MVFR CIGS ACROSS WISCONSIN FOLLOWING THE
RAIN SATURDAY MORNING...BUT NOT CONFIDENT TO PUT THIS IN THE TAFS
ATTM.

KMSP...RAIN WILL BEGIN PUSHING IN ABOUT 09Z...PERSISTING 3 TO 4
HOURS. DESPITE SOME BRIEF PERIODS OF MVFR VIS IN THE RAIN...VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD. EASTERLY WINDS WILL
BECOME NORTH SATURDAY AFTERNOON.

/OUTLOOK FOR KMSP/
SUN...MAINLY VFR. CHC MVFR CIGS/SHRA. WINDS N 10-15 KT.
MON...VFR. WINDS NW 10-15 KT.
TUE...VFR. WINDS NW 10 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...FLOOD WATCH THROUGH TUESDAY MORNING FOR WIZ025-026-028.

&&

SHORT TERM...SPD
LONG TERM...CLF
AVIATION...BORGHOFF
Hazardous weather outlook, Apr 11, 11:51 AM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1251 PM CDT FRI APR 11 2014

MNZ053-060>063-065>070-073>078-082>085-091>093-WIZ014>016-023>028-
121400-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-MCLEOD-SIBLEY-
CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1251 PM CDT FRI APR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN
AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA LATE
TONIGHT...MAINLY ALONG AND SOUTH OF A LINE FROM LEAVENWORTH TO
SAINT PETER TO RED WING IN MINNESOTA...CONTINUING TO MENOMONIE AND
CHIPPEWA FALLS IN WISCONSIN. THE SEVERE WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA
SATURDAY...MAINLY ALONG AND EAST OF A LINE FROM FAIRMONT TO
MANKATO TO RED WING IN MINNESOTA...CONTINUING TO MENOMONIE AND
SHELDON IN WISCONSIN. THE SEVERE WEATHER THREAT IS LOW.

RISING RIVER LEVELS WILL CONTINUE IN EASTERN MINNESOTA AND
WESTERN WISCONSIN...ALTHOUGH MOST RIVERS WILL REMAIN WELL BELOW
FLOOD STAGE THROUGH WEDNESDAY. A FLOOD WATCH HAS BEEN ISSUED FOR
THE CHIPPEWA RIVER IN WISCONSIN. POTENTIAL THUNDERSTORMS OVER THE
BASIN ON SATURDAY COULD PRODUCE ENOUGH ADDITIONAL RUNOFF TO CAUSE
THE CHIPPEWA RIVER AT EAU CLAIRE AND DURAND TO REACH FLOOD STAGE
BY MONDAY. STAY TUNED FOR FUTURE UPDATES AND POSSIBLE FLOOD
WARNINGS SHOULD CONFIDENCE IN THE RAINFALL AMOUNTS AND RESULTING
RIVER LEVELS INCREASE.

THE PROBABILITY OF ACCUMULATING SNOWFALL IS INCREASING ACROSS
SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AS WELL AS WEST CENTRAL
WISCONSIN SUNDAY NIGHT INTO MONDAY MORNING. THERE IS STILL MUCH
UNCERTAINTY IN THIS SCENARIO BUT CONFIDENCE IS INCREASING ON THE
POTENTIAL FOR A FEW INCHES OF WET SNOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>052-054>059-064-121400-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-
1251 PM CDT FRI APR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 114 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kandiyohi

When
April 12, 4:00 AM CST
Where
Kandiyohi County, 1.84 mi E of Spicer
Property damage
$50,000
Reported by
Newspaper
Coordinates
45.228, -94.912

An early-morning lightning strike ignited a fire that caused extensive damage to a house overlooking Green Lake near Spicer, Minnesota. The lightning sparked a fire which destroyed a utility room and moved upward to the second story and roof. The interior suffered smoke damage, the electrical system was destroyed, and there was other charring and heat damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500487.